California, 2009

Wildfire in California, August 2 to 31, 2009

August 2 to 31, 2009 · NWS MFR · 1 event in 1 county or zone

The Harrington fire in the Marble Mountain Wilderness portion of the Klamath National Forest was started by lightning on 8/02/09 around 5 PM PDT. As of 09/01/09, it was at 142 acres and was 100 percent contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Harrington fire in the Marble Mountain Wilderness portion of the Klamath National Forest was started by lightning on 8/02/09 around 5 PM PDT. As of 09/01/09, it was at 142 acres and was 100 percent contained. As of 09/01/09, the cost of the fire was 482,000 dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 2, 1:00 PM PST, 4 hours earlier.

Area forecast discussion, Aug 2, 1:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PDT SUN AUG 2 2009

.SHORT TERM...A CLOSED LOW IS LOCATED AROUND 300 MILES WEST OF SAN
FRANCISCO THIS AFTERNOON. THE MODELS ARE IN GOOD AGREEMENT MOVING
THIS LOW VERY SLOWLY TO THE NORTHEAST TO NEAR THE NORTHERN
CALIFORNIA COAST BY LATE WEDNESDAY. THE AIR MASS OVER MUCH OF THE
REGION WILL CONTINUE TO BE MOIST AND UNSTABLE.

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF THE
REGION THIS AFTERNOON AND EVENING. VISIBLE SATELLITE IMAGERY SHOWS
THE CLOUD COVER THAT WAS OVER MOST OF THE REGION THIS MORNING IS
DISSIPATING EARLY THIS AFTERNOON. THIS WILL ALLOW FOR INCREASED
SURFACE HEATING AND INSTABILITY AHEAD OF A SHORT WAVE THAT WILL MOVE
ACROSS THE AREA THIS EVENING. THERE IS POTENTIAL THAT SOME STORMS
COULD PRODUCE LARGE HAIL AND STRONG WIND GUSTS. ON MONDAY THE FOCUS
OF ACTIVITY TEMPORARILY SHIFTS A LITTLE EAST TO THE CASCADES AND
EAST SIDE WHERE DYNAMICS ARE BETTER. THERE WILL STILL BE A THREAT OF
ISOLATED CONVECTION NEAR THE WEST SLOPES OF THE CASCADES MONDAY
AFTERNOON AND EVENING. LITTLE CHANGE WITH THIS PATTERN EXPECTED ON
TUESDAY. LOOKING AHEAD TO WEDNESDAY...WITH THE UPPER LOW FORECAST TO
BE JUST OFF THE NORTHERN CALIFORNIA COAST THERE WILL CONTINUE TO BE
AN AMPLE SUPPLY OF MOISTURE FOR MORE SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE REGION.

.LONG TERM...THE GFS AND ECMWF ARE IN AGREEMENT THAT THE UPPER LOW
WILL MOVE INLAND THURSDAY THROUGH FRIDAY. COMPARED TO THE TEMPS WE
HAVE BEEN EXPERIENCING LATELY...MUCH COOLER AIR WILL SPREAD OVER THE
REGION BEGINNING THURSDAY. FOR SATURDAY AND SUNDAY A TROUGH WILL
REMAIN OVER THE PACIFIC NORTHWEST.

&&

.AVIATION...GENERALLY IFR CONDITIONS WILL PREVAIL ALONG THE COAST
THROUGH MONDAY MORNING. AREAS OF IMPROVEMENT EXPECTED MONDAY
AFTERNOON. INLAND...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING.
POTENTIAL EXISTS FOR SOME OF THESE STORMS TO PRODUCE LARGE HAIL.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH THROUGH 11 PM PDT THIS EVENING FOR ORZ616.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ617-ORZ620-
     ORZ621-ORZ622-ORZ623-ORZ624-ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

RH/BL/KS/MW
Hazardous weather outlook, Aug 2, 1:54 PM PST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
254 PM PDT SUN AUG 2 2009

ORZ023-030400-
CENTRAL DOUGLAS COUNTY-
254 PM PDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT FROM 5 PM PDT THIS AFTERNOON
UNTIL 11 PM PDT TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024-026>031-030400-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
254 PM PDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM PDT TONIGHT. A
RED FLAG WARNING IS ALSO IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGES FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ025-030400-
EASTERN DOUGLAS COUNTY FOOTHILLS-
254 PM PDT SUN AUG 2 2009

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080>085-030400-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
254 PM PDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM PDT TONIGHT.
SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 2, 1:31 PM PST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
231 PM PDT SUN AUG 2 2009

CAZ085-ORZ030-022215-
MODOC COUNTY CA-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE
COUNTY OR-
231 PM PDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN LAKE...EXTREME
SOUTHEASTERN KLAMATH AND NORTHERN MODOC COUNTIES UNTIL 315 PM PDT...

AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF WILLOW RANCH...OR 26 MILES
SOUTHWEST OF LAKEVIEW.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN KLAMATH...EXTREME SOUTHERN LAKE AND NORTHERN MODOC
COUNTIES.

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4201 12097 4216 12067 4184 12067 4180 12080
TIME...MOT...LOC 2131Z 180DEG 0KT 4190 12068

BTL
Special weather statement, Aug 2, 1:41 PM PST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PDT SUN AUG 2 2009

ORZ030-022215-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-
241 PM PDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KLAMATH COUNTY UNTIL
315 PM PDT...

AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES EAST OF LORELLA...OR 33 MILES WEST OF
LAKEVIEW...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN KLAMATH COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4237 12142 4238 12091 4207 12093 4205 12100
TIME...MOT...LOC 2141Z 154DEG 7KT 4208 12097

BTL
Special weather statement, Aug 2, 2:20 PM PST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
320 PM PDT SUN AUG 2 2009

CAZ085-022245-
MODOC COUNTY CA-
320 PM PDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MODOC COUNTY UNTIL 345
PM PDT...

AT 316 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF LIKELY...OR 18 MILES SOUTHWEST
OF ALTURAS...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...CANBY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4144 12101 4155 12071 4123 12056 4119 12081
TIME...MOT...LOC 2219Z 154DEG 10KT 4128 12072

KRS
Special weather statement, Aug 2, 3:57 PM PST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
457 PM PDT SUN AUG 2 2009

ORZ027-030-030045-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-SOUTH
CENTRAL OREGON CASCADES OR-
457 PM PDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN DOUGLAS AND
NORTHERN KLAMATH COUNTIES UNTIL 545 PM PDT...

AT 455 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEMULT...OR 27 MILES NORTHEAST OF CRATER
LAKE.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...CHEMULT.

LAT...LON 4326 12204 4343 12186 4323 12168 4317 12175
TIME...MOT...LOC 2357Z 180DEG 0KT 4319 12176

BTL
Special weather statement, Aug 2, 4:14 PM PST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
514 PM PDT SUN AUG 2 2009

ORZ028-029-030100-
KLAMATH BASIN OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-
514 PM PDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLAMATH COUNTY UNTIL 600
PM PDT...

AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF MODOC POINT...OR 20 MILES
NORTH OF KLAMATH FALLS...MOVING NORTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
CHILOQUIN AROUND 530 PM PDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4253 12213 4272 12199 4250 12165 4246 12176
TIME...MOT...LOC 0014Z 126DEG 24KT 4252 12176

BTL
Special weather statement, Aug 2, 4:22 PM PST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
522 PM PDT SUN AUG 2 2009

ORZ027>029-030100-
KLAMATH BASIN OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES
OR-SOUTH CENTRAL OREGON CASCADES OR-
522 PM PDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLAMATH COUNTY UNTIL 600
PM PDT...

AT 521 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF CHILOQUIN...OR 21 MILES
SOUTHEAST OF CRATER LAKE...MOVING WEST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF WESTERN
KLAMATH COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4264 12214 4293 12204 4263 12167 4263 12180
TIME...MOT...LOC 0022Z 098DEG 13KT 4267 12185

BTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Siskiyou County

When
August 2, 5:00 PM PST to August 31, 11:59 PM PST
Where
Western Siskiyou County forecast zone
Reported by
Other Federal Agency
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Harrington fire in the Marble Mountain Wilderness portion of the Klamath National Forest was started by lightning on 8/02/09 around 5 PM PDT.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186261.